ADHD medications and CHD

For many children with attention deficit hyperactive disorder (ADHD), stimulant medications can be lifesavers. Yet parents should know that these drugs have side effects, in particular, increasing heart rate and blood pressure. While no ADHD medication has been shown to cause heart problems, stimulant medications could pose health risks for children or adolescents who have heart disease or cardiac arrhythmias (abnormal heart rhythms).

As many as 12% of American children have ADHD. Many find relief from impulsive behavior, hyperactivity and inattentiveness through drugs that modify brain function — for example, the stimulant medications Ritalin or Concerta (methylphenidate), or Adderall, an amphetamine.

These medications typically affect the heart in two ways:

•Increasing the heart rate by one to two beats per minute
•Raising systolic and diastolic blood pressure by 3 to 4 mL of mercury (mm/Hg) Physicals Before Prescriptions

For most children, a slight elevation in blood pressure and heart rate shouldn’t have any deleterious effect, but the impact could be more serious for children with heart conditions. And such children are also more likely to have ADHD.

That’s why parents should ask their doctors to take certain precautions before prescribing stimulants to their children, such as:

•Screening for heart conditions and high blood pressure
•Getting a complete personal and family health history, including any incidence of fainting, seizures, chest pain, high blood pressure or viral illnesses — and all current medications
•Considering an electrocardiogram (ECG). Note: This test is performed at the physician’s discretion Having an ECG isn’t a precondition for taking these medications
•Scheduling follow-ups within 3 months of beginning medication and every 6 to 12 months afterwards

Children who began stimulant therapy without such screening should still be evaluated.

While a heart condition or relevant family history doesn’t necessarily prevent a child from taking stimulant medications, it does indicate a need for close monitoring of potential side effects. Parents may also want to ask doctors about nonstimulant alternatives, such as Strattera (atomoxetine). However, Strattera has its own side effects, including possible liver damage and suicidal thoughts.

On the other hand, forgoing any medication carries risks as well, including injuries due to accidents, social difficulties, low self-esteem and poor academic performance during their school years — as well as underemployment, substance abuse and incarceration in adulthood.

Post View(s)

(804)

 

(804)

Please Rate This Post

Published by

GuardianWill

Father of Joseph

Leave a Reply